Twitter Updates

    follow me on Twitter

    Monday, September 27, 2010

    VITAMIN B12 DEFICIENCY DUE TO METFORMIN

    Vitamin B12 deficiency due to metformin is a less common, but potentially severe complication that is often overlooked. Patients at risk for vitamin B12 deficiency include those taking more than 1,000 mg daily of metformin for three years or longer. Patients receiving metformin therapy should be monitored for signs and symptoms of vitamin B12 deficiency such as megaloblastic anemia or peripheral neuropathies.

    Also, advise patients on metformin to take a multivitamin with B12 and encourage them to get their recommended daily amount of calcium, although there's no proof this will prevent B12 deficiency.
    While neuropathy can be related to hyperglycemia, vitamin B12 deficiency should be ruled out as a cause, especially in those patients with diabetes who are taking metformin.

    In patients with vitamin B12 deficiency, supplemental oral vitamin B12 should be administered. Calcium supplementation to assure that the recommended daily allowance is being met can also be considered

    Please remember, as with all our articles we provide information, not medical advice. For any treatment of your own medical condition you must visit your local doctor, with or without our article[s]. These articles are not to be taken as individual medical advice.

    Deepen your understanding of "medical malpractice"... www.MedMalBook.com

    For more health info and links visit the author's web site www.hookman.com

    1 comment:

    WHAT DO YOU THINK?